Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 114, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 2, 2003, 4:31 PM EDT for Johnston County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2003, 4:31 PM EDT (20:31 UTC)
- Expired
- Jul 2, 2003, 5:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 17 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 2:55 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 511 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 022031 SVRRAH NCC101-022115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 431 PM EDT WED JUL 2 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 515 PM EDT * AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER COATS CROSSROADS...OR ABOUT 12 MILES WEST OF SMITHFIELD...MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... FOUR OAKS AROUND 440 PM SMITHFIELD AROUND 455 PM SELMA AROUND 505 PM PINE LEVEL AROUND 510 PM A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING FOR CENTRAL NORTH CAROLINA. LAT...LON 3556 7865 3538 7861 3542 7816 3565 7821 $$ 14
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:58 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 2, 1:58 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 158 PM EDT WED JUL 2 2003 NEAR TERM... AT 1700Z...THE LOW PRESSURE CENTER...REMNANTS OF BILL...WAS ANALYZED IN SURFACE DATA BETWEEN HICKORY...LINCOLNTON...AND STATESVILLE WITH A WARM FRONTAL TYPE FEATURE EXTENDING EASTWARD ACROSS THE UWHARRIES TO SOUTHERN PINES AND FAYETTEVILLE. THESE FEATURES WILL CONTINUE TO CAUSE LOW LEVEL WIND SHEAR ELEVATING THE POTENTIAL FOR MESOCYCLONE CIRCULATIONS WITH CONVECTIVE CELLS THIS AFTERNOON. THE LOW PRESSURE CENTER WILL BE SLOW MOVING TO THE NORTHEAST WITH AMPLE MOISTURE IN THE LOWEST LAYERS TO SUPPORT THE LIKELIHOOD OF SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. WITH DRY AIR ALOFT REDUCING WATER LOADING...SUPPORTING DOWNDRAFTS AND LARGER SPACING BETWEEN CELLS RATHER THAN SOLID BANDS OF RAIN...THE FLOOD WATCH WILL BE DROPPED BUT WITH THE ACKNOWLEDGMENT THAT ISOLATED FLOODING PROBLEMS COULD OCCUR WITH A SEVERE THUNDERSTORM. GUIDANCE LOWS FROM THE MID 60S TO AROUND 70 ARE ACCEPTED. THU-THU NIGHT... WE REMAIN IN THE WAKE OF THE CIRCULATION OF BILL WITH A LAGGING UPPER LEVEL TROUGH OVER THE REGION. THIS SHOULD KEEP AN UNSTABLE AIRMASS OVER CENTRAL NC AND VARIABLY CLOUDY SKIES. WITH HEATING... THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE...MAINLY IN THE AFTERNOON AND EVENING. GUIDANCE HIGHS OF LOWER TO MID 80S ARE FAVORED WITH OVERNIGHT LOWS IN THE UPPER 60S TO LOWER 70S. FRI-SAT... THE TROUGH LIFTS OUT AND PRESSURE AND HEIGHTS RISE OVER THE AREA AS THE BERMUDA HIGH BUILDS WESTWARD INTO THE GULF STATES AND TENNESSEE VALLEY. THIS SHOULD SET UP A TYPICAL SEASONABLY HOT HUMID PATTERN WITH WIDELY SCATTERED DIURNAL THUNDERSTORMS IN THE HEAT OF THE DAY. GIVEN RECENT PERFORMANCE OF THE MAV GUIDANCE DURING HOT SPELLS... THE ADVERTISED MID 90S APPEAR TOO HOT. AROUND 90 OR LOWER 90S HIGH TEMPERATURES ARE FAVORED FOR FRI AND SAT WITH OVERNIGHT LOWS OF NEAR 70S OR LOWER 70S. SUN-WED... WEAK FRONTAL SYSTEMS TRY TO APPROACH FROM THE NORTH ON MONDAY AND WEDNESDAY. HOWEVER WILL NOT REFLECT MUCH IMPACT FROM THEM DUE TO TIME OF YEAR AND LONG RANGE MODEL TREND OF LITTLE SUPPORT TO PUSH FRONTS TO OUR LATITUDE. WILL REFLECT DIURNAL CONVECTIVE PATTERN EXPECTED FOR THIS TIME OF YEAR. TEMPERATURES AND HUMIDITIES WILL BE AT OR A BIT ABOVE SEASONAL AVERAGES AS PREDOMINATE LOW LEVEL FLOW WILL BE FROM THE HUMID SOUTH. -SWH .RAH...FLOOD WATCH UNTIL 400 PM EDT TODAY. RFG
Hazardous weather outlook, Jul 2, 4:55 AM EDT, 11 hours 36 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-021045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 455 AM EDT WED JUL 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND DAMAGING WINDS AND POSSIBLY ISOLATED TORNADOES FOR THE CENTRAL AND EASTERN SECTIONS OF CENTRAL NORTH CAROLINA. ADDITIONALLY...AS THE REMNANTS OF TROPICAL DEPRESSION BILL TRACK NORTHEAST ACROSS WESTERN NORTH CAROLINA...BANDS OF HEAVY RAINS WILL MOVE ACROSS THE AREA WHICH COULD RESULT IN FLOODING. A FLOOD WATCH IS IN EFFECT TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THERE IS A CHANCE FOR SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATER THIS MORNING AND THROUGH THE DAY FOR HEAVY RAINFALL REPORTS AND POSSIBLE SEVERE WEATHER. RA
In the hours before
Local storm report, Jul 2, 2:02 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
202 PM EDT WED JUL 2 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0149 PM CARTHAGE NC TORNADO
07/02/03 MOORE FROM WHIPSERING
PINES...REPORT OF TORNADO
ON THE GROUND...TREES DOWN.Local storm report, Jul 2, 2:02 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE RALEIGH, NC
202 PM EDT WED JUL 2 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0149 PM WHISPERING PINES NC TORNADO
07/02/03 MOORE FROM WHIPSERING
PINES...REPORT OF TORNADO
ON THE GROUND...TREES DOWN.Local storm report, Jul 2, 2:55 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
255 PM EDT WED JUL 2 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0249 PM OLIVIA NC .75 INCH HAIL
07/02/03 HARNETTSpecial weather statement, Jul 2, 4:13 PM EDT, 18 minutes before
NCZ088-022115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 413 PM EDT WED JUL 2 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS CUMBERLAND COUNTY THROUGH 500 PM EDT... AT 413 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER VANDER...OR ABOUT 5 MILES EAST OF FAYETTEVILLE...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...EASTOVER...WADE... FALCON...AND...GODWIN. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
Special weather statement, Jul 2, 4:25 PM EDT, 6 minutes before
NCZ042-022130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 425 PM EDT WED JUL 2 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON COUNTY THROUGH 530 PM EDT... AT 425 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER COATS CROSSROADS...OR ABOUT 10 MILES NORTHEAST OF LILLINGTON... MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...COATS CROSSROADS... CLAYTON...FLOWERS...EMIT. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 1:29 PM EDT | Tornado Warning | RAH | Moore | 46 min |
| Jul 2, 2:15 PM EDT | Severe Thunderstorm Warning | RAH | Hoke, Scotland | 30 min |
| Jul 2, 2:34 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Lee | 41 min |
| Jul 2, 3:14 PM EDT | Tornado Warning | RAH | Harnett | 31 min |
| Jul 2, 5:20 PM EDT | Tornado Warning | RAH | Sampson | 40 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.